On relative class Number and continued fractions
Bull. Korean Math. Soc. 2015 Vol. 52, No. 5, 1559-1568
Printed September 30, 2015
Debopam Chakraborty and Anupam Saikia
Indian Institute of Technology, Indian Institute of Technology
Abstract : The relative class number $H_{d}(f)$ of a real quadratic field $K=\mathbb{Q}(\sqrt{m})$ of discriminant $d$ is the ratio of class numbers of $\mathcal{O}_{f}$ and $\mathcal{O}_{K}$, where $\mathcal{O}_{K}$ denotes the ring of integers of $K$ and $\mathcal{O}_{f}$ is the order of conductor $f$ given by $\mathbb{Z}+f\mathcal{O}_{K}$. In a recent paper of A. Furness and E. A. Parker the relative class number of $\mathbb{Q}(\sqrt{m})$ has been investigated using continued fraction in the special case when $\sqrt{m}$ has a diagonal form. Here, we extend their result and show that there exists a conductor $f$ of relative class number $1$ when the continued fraction of $\sqrt{m}$ is non-diagonal of period $4$ or $5$. We also show that there exist infinitely many real quadratic fields with any power of $2$ as relative class number if there are infinitely many Mersenne primes.
Keywords : relative class number, continued fraction
MSC numbers : Primary 11A55, 11R11, 11R65
Downloads: Full-text PDF  

Copyright © Korean Mathematical Society. All Rights Reserved.
The Korea Science Technology Center (Rm. 411), 22, Teheran-ro 7-gil, Gangnam-gu, Seoul 06130, Korea
Tel: 82-2-565-0361  | Fax: 82-2-565-0364  | E-mail: paper@kms.or.kr   | Powered by INFOrang Co., Ltd